Illinois, 2025

Dense Fog in Illinois, July 9 to 10, 2025

July 9 to 10, 2025 · NWS PAH · 14 events in 14 counties and zones

Clearing skies and calming winds with moisture lingering from recent rainfall allowed for areas of dense fog to develop in far Southern and Southwestern Illinois late night through early morning.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clearing skies and calming winds with moisture lingering from recent rainfall allowed for areas of dense fog to develop in far Southern and Southwestern Illinois late night through early morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 11:17 PM CST, 13 minutes earlier. Its key messages:

  • Light winds and recent rainfall will result in areas of fog tonight into Thursday morning with locally dense fog possible.
  • Scattered showers and thunderstorms will continue to focus across far southeast MO, west KY and southwest IN early this evening. Coverage will be more isolated Thursday and Friday. Chances increase again this weekend, especially on Saturday.
  • Heat indices on Friday and Saturday will approach 100 degrees. After slightly cooler heat indices (mid-upper 90s) on Sunday and Monday, a return to near 100 degree values are possible Tuesday and Wednesday.
  • Uncertainty exists regarding rain chances early to mid next week, but potential is there for daily/summertime shower and storm chances to continue.
Area forecast discussion, Jul 9, 11:17 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1217 AM CDT Thu Jul 10 2025

.KEY MESSAGES...

- Light winds and recent rainfall will result in areas of fog
  tonight into Thursday morning with locally dense fog possible.

- Scattered showers and thunderstorms will continue to focus
  across far southeast MO, west KY and southwest IN early this
  evening. Coverage will be more isolated Thursday and Friday.
  Chances increase again this weekend, especially on Saturday.

- Heat indices on Friday and Saturday will approach 100
  degrees. After slightly cooler heat indices (mid-upper 90s) on
  Sunday and Monday, a return to near 100 degree values are
  possible Tuesday and Wednesday.

- Uncertainty exists regarding rain chances early to mid next
  week, but potential is there for daily/summertime shower and
  storm chances to continue.

&&

.UPDATE...
Issued at 1215 AM CDT Thu Jul 10 2025

Updated Aviation discussion for the 06z TAF issuance.

&&

.DISCUSSION...
Issued at 144 PM CDT Wed Jul 9 2025

A weak mid level trough axis will continue to drift off to the east
early this evening, gradually dragging the focus for scattered
showers and thunderstorms to the east of the area. The loss of
daytime heating will aid in the quick diminishing trend as well.

Skies are expected to clear overnight into Thursday morning
with the light winds in place. That, combined with recent
rainfall across the area will set the stage for fog development.
Some of the fog may become locally dense, especially where
showers and storms occurred this afternoon/evening.

Deep-layer moisture is still expected to scour out across the Quad
State for Thursday and Friday afternoon, which will help to
limit the spatial coverage of shower and storm activity. It
can't be totally ruled out with daytime heating, but chances
look to be closer to 15- 20% during the heating of the day. High
temperatures will likely warm into the upper 80s to low 90s
with more sunshine around.

A deeper trough axis is progged to push through the midwest/Quad
State region Friday night into Saturday, bringing a better chance of
widespread coverage in shower and thunderstorms activity. Very
little shear is expected through this time period, so storm activity
should remain more pulsey. A few strong storms are possible, but the
main threats will be very heavy rainfall from slow moving storms.
PWAT values are expected to be close to 2 inches, again, pointing
toward the very heavy rainfall/downpour potential. Temperatures will
be in the low 90s and it will feel more uncomfortable outdoors with
increasing moisture/humidity levels. Heat index values will be
pushing close to 100 degrees.

Upper level ridging is set to build gradually northward toward the
Quad State from the southeast states; however, there remain some
uncertainty on how far north it lifts. If the ridge axis remains
just south of the area, the afternoon/summertime thunderstorm
activity will likely remain in place through much of next week.
However, a farther north shift in the ridge, would help to limit
overall coverage with much warmer air aloft. The northern push would
also allow temperatures to warm up and allow heat to become a bigger
issue next week. Still some details to iron out with that...

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1215 AM CDT Thu Jul 10 2025

Widespread fog is expected overnight, with IFR or LIFR
restrictions forecast between 07-13z at most terminals outside
of EVV. Fog will begin to lift during the 12-13z window, with
SCT diurnal CU afterward. Thunderstorm chances are too low to
mention at this time, but could be added if confidence grows in
the next forecast package. Calm winds will become light and
variable after daybreak.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...DWS
DISCUSSION...KC
AVIATION...DWS
Hazardous weather outlook, Jul 9, 2:13 PM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
313 PM CDT Wed Jul 9 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-102015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
313 PM CDT Wed Jul 9 2025 /413 PM EDT Wed Jul 9 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this evening. The main threats
will be lightning and heavy downpours.

Areas of fog are expected to develop tonight with locally dense
fog possible at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily chances for thunderstorms exists Thursday through early next
week, although coverage should be quite isolated Thursday and
Friday before increasing this weekend. The primary hazards will be
torrential rainfall, lightning, and gusty winds.

Heat index values may near 100 degrees across portions of the
region on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
July 9, 11:30 PM CST to July 10, 6:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
July 10, 12:00 AM CST to 5:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
July 10, 2:00 AM CST to 7:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
July 10, 2:00 AM CST to 7:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
July 10, 2:00 AM CST to 6:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
July 10, 3:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
July 10, 3:00 AM CST to 7:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
July 10, 3:00 AM CST to 6:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Union

When
July 10, 3:00 AM CST to 6:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
July 10, 4:00 AM CST to 6:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
July 10, 4:00 AM CST to 6:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
July 10, 4:00 AM CST to 6:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
July 10, 4:00 AM CST to 6:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
July 10, 4:00 AM CST to 7:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285267, 1285254, 1285259, 1285260, 1285265, 1285261, 1285262, 1285263, 1285264, 1285255, 1285256, 1285257, 1285258, 1285266.